Iowa, 2019Tornadoes and Damaging Wind in Iowa, May 27, 2019
May 27, 2019 · NWS ARX · 6 events in 3 counties and zones
As an area of low pressure moved across the Upper Midwest, thunderstorms developed during the afternoon of Memorial Day (May 27th) across portions of northeast Iowa. These storms quickly became severe and produced tornadoes across Floyd, Chickasaw and Howard Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an area of low pressure moved across the Upper Midwest, thunderstorms developed during the afternoon of Memorial Day (May 27th) across portions of northeast Iowa. These storms quickly became severe and produced tornadoes across Floyd, Chickasaw and Howard Counties. The first tornado developed near Charles City (Floyd County) and was on the ground for about 7 miles, extensively damaging some buildings at the Floyd County fairgrounds along damaging three houses severe enough to make them inhabitable. Another tornado moved across rural portions of Howard County for 12 miles and damaged a wind turbine and cattle barns. Two other weaker tornadoes also touched down across northwest Chickasaw County and northern Howard County very close to the Minnesota state line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 27, 4:40 AM CST, 6 hours 43 minutes earlier.
Area forecast discussion, May 27, 4:40 AM CST, 6 hours 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
540 AM CDT Mon May 27 2019
.SHORT TERM...(Today and tonight)
Issued at 248 AM CDT Mon May 27 2019
Impactful weather concerns for today are on periods of rain,
possibly heavy with a potential flooding threat, and a small window
for a possible damaging wind and an isolated tornado, but highly
conditional.
Heavy rain concerns today:
Waves of showers and embedded thunderstorms are expected across the
area today as a shortwave moves through and moderate 850 mb
moisture transport focuses into the area. Precipitable water
values climb into the 1.3 to 1.5 inch range with warm cloud depth
increasing to 3.5 km by this afternoon. This environment will
favor efficient rain producing showers and thunderstorms and if
storms repeat over areas, there could be a flooding threat. At
this time models suggest that 1 to 3 inches of rain could fall
across the area by this evening. Latest indications are that the
heaviest rain will fall across southeast Minnesota and portions of
northeast Iowa into southwest Wisconsin. Be alert if you live
near or have interests along area rivers and be ready for rising
water levels. The highest confidence for heavy rain is across
southern Minnesota where several forecast models suggest a swath
of 1 to 3 inches of rainfall by late this evening.
Small window for other severe weather threats today:
Surface low pressure lifts into the area today and forecast models
suggest MUCAPE values could climb to 1500 to 2500 J/kg in the warm
sector of the low. The problem/negative for surface based
thunderstorms this afternoon, is widespread cloud cover and
ongoing showers/storms, limiting how much CAPE can build. There
appears to be a 2-3 hour window across northeast Iowa and
southwest Wisconsin where surface based storms could form along
the cold front. A few mesoscale models are generating convection
after 2 PM along the front over northeast Iowa and southwest
Wisconsin. If these storms were to be surface based there would be
25 to 30 kts of 0-1 km bulk shear, with nearly 55 kts of 0-3 km
shear, available. This would favor an environment favorable for an
isolated tornado or two and maybe damaging winds if the storms go
into a linear mode. Can't rule out a Supercell or two either
earlier in the afternoon when there is deeper shear in place. The
small warm sector then quickly pushes east and out of the area by
03Z ending the severe weather threat. So the overall severe
weather threat today is highly conditional on storms developing
this afternoon in the warm sector and this will depending on if
any clearing occurs to warm surface temperatures into the lower
70s, which looks to be unlikely.
.LONG TERM...(Tuesday through Sunday)
Issued at 248 AM CDT Mon May 27 2019
Big changes to the forecast for Tuesday, which now looks to be a
quiet day over the area, but there could be a heavy rain threat
in far southern portions of the forecast area Tuesday night.
The frontal boundary sags south on Tuesday pushing the moist and
unstable air way to the south. The warm front now looks to reside
over southern Iowa into central Illinois when it looked like it
could be over the forecast area yesterday, so this is a major
change. A shortwave moving through, north of the front, could
bring some showers and embedded storms to the area with the
potential for heavy rain over portions of northeast Iowa and far
southwest Wisconsin. An upper level trough edges into the region
on Wednesday and the warm front may edge northward into northeast
Iowa and far southwest Wisconsin. Showers and storms are possible
over the area but with the bulk of the CAPE looking to stay south
of the area, not anticipating severe storms at this time. Shower
and thunderstorm chances linger over the area into Thursday as the
upper trough meanders south. Northwest flow aloft then sets up
across the region for the end of the week with a few shortwaves
moving through producing periodic chances for showers and possibly
thunderstorms.
&&
.AVIATION...(For the 12z TAFS through 12z Tuesday morning)
Issued at 540 AM CDT Mon May 27 2019
VFR conditions early this morning will deteriorate to MVFR by mid to
late morning. This as moisture and lift increase across the area and
-SHRA with sct TSRA spread across the area. Perhaps a break from
the TSRA during the early afternoon hours, but another round of
stronger convection with more TSRA looks to spread across the taf
sites during the late afternoon into early evening hours. Some -SHRA
to continue into mid evening. This evening trends dry after 03z, but
abundant lower level moisture and mainly IFR cigs to remain
across the area thru the overnight hours into Tue morning. E-SE
winds around 10kts early this morning to increase to 12-17kts for
the late morning/afternoon hours and g22-26kts at sites like KRST.
Winds to swing north at 6-13kts for tonight into Tue morning.
&&
.HYDROLOGY...Today Into Tonight
Issued at 248 AM CDT Mon May 27 2019
Periods of showers and thunderstorms today will lead to 1 to 2
inches of rainfall across the area with localized 3 inch amounts
possible. At this time the heaviest rain looks to fall over
portions of southeast Minnesota where 2 to locally 3 inches of
rain is possible. The rain looks to be progressive over this area
so haven't issued a flood watch yet and will continue ESF. If
confidence increases a flood watch may be needed later this
morning.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Wetenkamp
LONG TERM....Wetenkamp
AVIATION.....RRS
HYDROLOGY....Wetenkamp
Hazardous weather outlook, May 27, 3:23 AM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
423 AM CDT Mon May 27 2019
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-281200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
423 AM CDT Mon May 27 2019
This Hazardous Weather Outlook is for portions of southeast
Minnesota and western into central Wisconsin.
.DAY ONE...Today and Tonight
Flooding continues along portions of the Mississippi River.
Periods of thunderstorms are expected today and tonight. The main
threats will be locally heavy rains and lightning. Runoff from any
heavy rains will produce rises on area rivers and streams and may
produce flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There are chances of thunderstorms late Tuesday through Saturday.
At this time the main threats look to be lightning and the
possiblity of locally heavy rains which could produce flooding.
Flooding will continue along portions of the Mississippi River.
.SPOTTER INFORMATION STATEMENT...
Reports of heavy rainfall, rising water levels on streams and
rivers and flooding would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>011-018-019-029-030-WIZ054-055-061-281200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
423 AM CDT Mon May 27 2019
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Today and Tonight
Periods of Thunderstorms are expected today and tonight. A few
of the storms late this afternoon and early this evening could be
strong to severe. The main threats would be damaging winds, large
hail and locally heavy rains which could produce flooding.
Flooding continues along portions of the Mississippi River.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There are chances of thunderstorms Tuesday through Saturday.
A few of the storms Tuesday afternoon and evening could be strong
to severe. The main threats would be damaging winds and large
hail and locally heavy rains which could produce flooding.
Flooding will continue along portions of the Mississippi River.
.SPOTTER INFORMATION STATEMENT...
A few spotter groups may be needed late this afternoon and early
this evening and again Tuesday afternoon and evening. Reports of
heavy rainfall, rising water levels on streams and rivers and
flooding would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
RRS/JW
Tornado, Floyd
- When
- May 27, 11:23 AM CST to 11:37 AM CST
- Where
- Floyd County, 2.27 mi SSE of Floyd Crossing to 1.93 mi NW of Colwell
- Rating
- EF1
- Path length
- 9.83 mi
- Path width
- 105 yd
- Property damage
- $625,000
- Reported by
- Law Enforcement
- Coordinates
- 43.049, -92.737
A tornado touched down west of Charles City and moved north-northeast before dissipating northwest of Colwell. The tornado did extensive damage to seven buildings at the Floyd County fairgrounds. At a fertilizer plant across the road from the fairgrounds a roof was partially peeled off from one building while the main building was left leaning after having an entire side ripped off. Three homes along the path were damaged severely enough to be declared inhabitable.
Tornado, Chickasaw
- When
- May 27, 12:10 PM CST to 12:14 PM CST
- Where
- Chickasaw County, 2.07 mi NW of Deerfield to 3.57 mi WNW of Alta Vista
- Rating
- EF0
- Path length
- 3.4 mi
- Path width
- 25 yd
- Continued into
- Howard, Ia (ARX)
- Reported by
- NWS Storm Survey
- Coordinates
- 43.169, -92.531
A tornado touched down across northwest Chickasaw County southwest of Alta Vista. The tornado traveled north-northeast across rural parts of the county before passing into Howard County southwest of Elma. This was spotted by area fire departments.
Tornado, Howard
- When
- May 27, 12:14 PM CST to 12:15 PM CST
- Where
- Howard County, 3.55 mi SW of Elma to 2.91 mi SW of Elma
- Rating
- EF0
- Path length
- 0.67 mi
- Path width
- 25 yd
- Property damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.213, -92.499
A tornado entered into Howard County southwest of Elma as it moved north-northeast and then dissipated after crossing Dale Avenue. Farm buildings were damaged just north of the Chickasaw County line. This was witnessed by area fire departments serving as spotters.
Tornado, Howard
- When
- May 27, 12:25 PM CST to 12:43 PM CST
- Where
- Howard County, 3.14 mi WSW of Maple Leaf to 0.46 mi SW of Lime Spgs
- Rating
- EF1
- Path length
- 12.62 mi
- Path width
- 95 yd
- Property damage
- $1.3 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.297, -92.434
A tornado formed over rural Howard County south of Saratoga and then traveled north-northeast before dissipating just before entering Lime Springs. The tornado struck and destroyed a wind turbine north of State Highway 9 and also destroyed a large farm building along Lilac Avenue.
Thunderstorm Wind, Howard
- When
- May 27, 12:44 PM CST
- Where
- Howard County, Lime Spgs
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 43.450, -92.280
After a tornado dissipated just outside of Lime Springs, the remaining winds from the storm blew down several trees and powerlines and cause some roof damage to homes in town. Around 900 residents were without power after the storm.
Tornado, Howard
- When
- May 27, 12:49 PM CST to 12:50 PM CST
- Where
- Howard County, 3.5 mi NNE of Lime Spgs to 3.66 mi NNE of Lime Spgs
- Rating
- EF0
- Path length
- 0.18 mi
- Path width
- 30 yd
- Continued into
- Fillmore, Mn (ARX)
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.498, -92.260
A tornado formed over far northern Howard County north of Lime Springs before quickly moving across the state line into Fillmore County, Minnesota. This was the third tornado of the day in Howard County.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Ohio, May 27 to 28, 20192 deaths · 176 injured · $582 million · EF4 · 39 events
- Tornadoes and Flash Flood in Indiana, May 27, 20192 injured · $25,000 · EF3 · 18 events
- Tornadoes and Flash Flooding in Iowa, May 27, 2019EF3 · 5 events
- Tornadoes and Hail in Indiana, May 27, 20191 injured · $281,000 · EF2 · 18 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2019$805,000 · EF1 · 52 events
- Rip Current in Alabama, May 27, 20191 death · 1 event
- Flash Flooding and Flooding in South Dakota, May 27 to 31, 2019$1.3 million · 12 events
- Flooding in Nebraska, May 27 to 31, 2019$1.3 million · 11 events
- Tornado and Hail in Nebraska, May 27 to 28, 2019$1.1 million · EF0 · 9 events
- Flooding in Iowa, May 27 to 31, 2019$1.0 million · 8 events
- Tornadoes and Flood in Minnesota, May 27, 2019$240,000 · EF0 · 5 events
- Flood and Hail in Kansas, May 27, 2019$100,000 · 2.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827264, 827266, 827267, 827269, 829388, 827273.